Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS Paducah, KY

April 27, 2016Henderson County, Union County, Webster County, Kentucky

NWS Paducah, KY issued this flash flood warning at Apr 27, 2016, 5:32 PM CDT for Henderson County, Union County, Webster County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 5:32 PM CDT (22:32 UTC)
Expired
Apr 27, 2016, 8:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Henderson County, KY, Union County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 58 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:51 PM CDTFLASH FLOODDixon, KYFLASH FLOODING BEING REPORTED COUNTY-WIDE.
Apr 27, 6:01 PM CDTFLASH FLOODHenderson, KYALTERNATE 41 AND 425 IS FLOODED.
Apr 27, 6:17 PM CDTFLASH FLOODHenderson, KYSEVERAL CITY STREETS FLOODED...PORTIONS OF INGRAM ROAD IMPASSABLE.
Apr 27, 6:58 PM CDTFLASH FLOODCorydon, KYWATER SURROUNDING HOMES ON HIGHWAY 136

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS53 KPAH 272232
FFWPAH
KYC101-225-233-280130-
/O.NEW.KPAH.FF.W.0008.160427T2232Z-160428T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENDERSON COUNTY IN NORTHWESTERN KENTUCKY...
  UNION COUNTY IN NORTHWESTERN KENTUCKY...
  WEBSTER COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 830 PM CDT

* AT 532 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EVANSVILLE...HENDERSON...NEWBURGH...MORGANFIELD...PROVIDENCE...STURGIS...
  BRECKINRIDGE CENTER...SEBREE...CLAY...UNIONTOWN...DIXON...CORYDON...
  ROBARDS...WAVERLY...OLD SHAWNEETOWN...WHEATCROFT AND HEBBARDSVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

LAT...LON 3778 8727 3765 8750 3757 8738 3735 8781
      3741 8793 3755 8800 3751 8806 3758 8814
      3768 8815 3780 8803 3781 8791 3793 8790
      3787 8782 3790 8767 3783 8767 3786 8759
      3798 8759 3791 8751 3795 8741 3790 8730

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:44 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 2:44 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT WED APR 27 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 244 PM CDT Wed Apr 27 2016

Models still indicate showers and thunderstorms will be developing
by late this afternoon and will continue into this evening as an
area of low pressure surges out ahead of the approaching cold
front. Not sure of how widespread the convective activity will be,
but for now will go with high chance west to likely pops east late
today into this evening, and make some adjustments as things
develop. Showers and storms should be ending along and west of
the Mississippi River by around midnight, and across the rest of
the PAH forecast area by daybreak as the cold front pushes east of
our region Thursday morning. ECMWF is a little slower with the
cold front, but all the models in general have been a little off
in the timing with this system, so will just go dry after 12z
Thursday for now and make adjustments as needed.

We should see a brief break in our unsettled weather pattern
Thursday into Thursday night as a weak upper level ridge slides
across the area. By 12z Friday, models show a surface low over
the Southern Plains and a warm front lifting northward toward our
region. ECMWF and GFS are in good agreement spreading some
showers and storms into southwest portions of the PAH forecast
area by Friday afternoon, with showers and storms spreading
northeast across our entire region Friday night. Went with chance
pops for our southwest on Friday, the likely southwest to good
chance northeast for Friday night.

It will remain warm into tonight, and the air behind the cold
front is not much cooler than our current air mass, so
temperatures will only drop back a few degrees for Thursday into
Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 244 PM CDT Wed Apr 27 2016

At the beginning of the period, a complex pattern over the west US
will be characterized by a couple of lows over the Intermountain
West and Plains. A warm front will be in the vicinity. Will maintain
high PoPs for convection Saturday through Saturday night as energy
ejects ENE across the region from the trof to our west. PoPs for
convection will linger into Sunday. For the Monday through Wednesday
time frame, confidence lowers considerably with respect to the
evolution of the mid tropospheric flow pattern. Will leave a slight
chance of showers in for Tuesday/Wednesday as multiple solutions
suggest the chance. Other periods will be dry for now. However,
there will likely be adjustments to minimal PoP chances. Used a
blend of operational and ensemble MOS with our existing numbers for
temperatures.

&&

.AVIATION...
Issued at 244 PM CDT Wed Apr 27 2016

Shra and Tsra are expected to develop through 00z across the TAF
sites, then taper off from west to east from 02z to 06z. Shra and
tsra are still possible after 06z due to a passing cold front,
but chances are too low to include for now. MVFR conditions are
likely with storms, VFR conditions are expected away from showers
and storms. Winds will be from the southeast to south at 8 to 12
kts with some higher gusts possible into this evening, becoming
southwest around 5 kts during the overnight. Gusty winds and hail
will be possible with stronger storms.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...CN
AVIATION...RST
Hazardous weather outlook, Apr 27, 3:02 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED APR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY, PARTICULARLY THIS
AFTERNOON AND EVENING, ACROSS THE BULK OF THE QUAD STATE REGION.
DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER
HAZARDS EXPECTED, BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY
RAIN AND LIGHTNING WILL POSE ADDITIONAL HAZARDOUS THREATS WITH
STRONG OR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST THIS WEEKEND AND MAY INCLUDE
HEAVY RAIN AND SEVERE WEATHER HAZARDS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATER TODAY.

In the hours before

Local storm report, Apr 27, 4:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FUNNEL CLOUD     2 N GREENVILLE          37.24N 87.18W
04/27/2016                   MUHLENBERG         KY   TRAINED SPOTTER

&&

BP2
Local storm report, Apr 27, 5:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             2 N CENTRAL CITY        37.32N 87.13W
04/27/2016  E1.00 INCH       MUHLENBERG         KY   EMERGENCY MNGR

&&

BP2
Local storm report, Apr 27, 5:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             BREMEN                  37.36N 87.22W
04/27/2016  E0.88 INCH       MUHLENBERG         KY   TRAINED SPOTTER

&&

BP2
Local storm report, Apr 27, 5:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     5 NW PRINCETON          37.16N 87.95W
04/27/2016                   CALDWELL           KY   TRAINED SPOTTER

&&

RST
Local storm report, Apr 27, 5:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             BREMEN                  37.36N 87.22W
04/27/2016  E1.75 INCH       MUHLENBERG         KY   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ALSO REPORTED IN MOORMAN

&&

RST
Local storm report, Apr 27, 5:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     CENTRAL CITY            38.55N 89.13W
04/27/2016                   MARION             IL   LAW ENFORCEMENT

            REPORTED AT CENTRAL CITY ELEMENTARY SCHOOL

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:14 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
Apr 27, 9:14 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Christian, Crittenden, Daviess, Henderson and 10 more61 min
Apr 27, 4:03 PM CDTSevere Thunderstorm WarningPAHCrittenden27 min
Apr 27, 4:19 PM CDTTornado WarningPAHHopkins, Muhlenberg26 min
Apr 27, 4:33 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston27 min
Apr 27, 4:35 PM CDTSpecial Weather StatementPAHMarshall40 min
Apr 27, 4:36 PM CDTTornado WarningPAHMuhlenberg24 min
Apr 27, 4:40 PM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall35 min
Apr 27, 4:45 PM CDTTornado WarningPAHHopkins, Muhlenberg30 min
Apr 27, 4:52 PM CDTTornado WarningPAHHopkins, Webster23 min
Apr 27, 4:53 PM CDTSevere Thunderstorm WarningPAHCrittenden, Union, Webster37 min
Apr 27, 4:55 PM CDTSevere Thunderstorm WarningPAHCrittenden20 min
Apr 27, 4:57 PM CDTFlash Flood WarningPAHCrittenden, Livingston, Lyon, Marshall3 hr
Apr 27, 4:58 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon32 min
Apr 27, 5:02 PM CDTTornado WarningPAHMuhlenberg28 min
Apr 27, 5:05 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster25 min
Apr 27, 5:15 PM CDTTornado WarningPAHMcLean, Webster30 min
Apr 27, 5:28 PM CDTAreal Flood WarningPAHMuhlenberg62 min
Apr 27, 6:00 PM CDTTornado WarningPAHHopkins, McLean15 min
Apr 27, 6:10 PM CDTTornado WarningPAHDaviess, McLean20 min
Apr 27, 6:14 PM CDTFlash Flood WarningPAHDaviess, McLean3 hr
Apr 27, 6:17 PM CDTTornado WarningPAHDaviess, McLean13 min
Apr 27, 6:31 PM CDTAreal Flood WarningPAHHopkins89 min
Apr 27, 6:33 PM CDTTornado WarningPAHDaviess12 min
Apr 27, 6:45 PM CDTTornado Warning Tornado observedPAHDaviess30 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.